Colorado, 2005Winter Storm in Colorado, November 14 to 15, 2005
November 14 to 15, 2005 · NWS BOU · 5 events in 5 counties and zones
A winter storm brought heavy snow to portions of the North-Central Mountains. Storm totals included: 29 inches at Winter Park, 22 inches at Arapahoe Basin, 21 inches at Gothic, 16 inches at the Roach SNOTEL, with 12 inches at Deadman Hill.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snow to portions of the North-Central Mountains. Storm totals included: 29 inches at Winter Park, 22 inches at Arapahoe Basin, 21 inches at Gothic, 16 inches at the Roach SNOTEL, with 12 inches at Deadman Hill. Locally higher amounts were also reported in a few foothill locations as well as in Grand County. Those totals included: 16 inches near Grand Lake, 14 inches at Aspen Springs, 13 inches, 5 miles east of Pinecliffe and 12 inches near Nederland. Whiteout conditions were reported over Berthoud and Vail Passes as winds gusted to around 60 mph. U.S. Highway 40 as well as Interstate 70 near Idaho Springs had to be closed due to poor visibility, numerous accidents and an increased avalanche danger. The combination of snow and wind increased the avalanche threat. At least 50 stranded travelers had taken refuge in three shelters along I-70 during the road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 14, 6:20 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Nov 14, 6:20 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
620 AM MST MON NOV 14 2005
UPDATED...
I HAVE DECIDED TO CANCEL THE HIGH WIND WARNING THAT WAS IN EFFECT
FOR THE FRONT RANGE FOOTHILLS THIS MORNING. STLT AND RADAR INDICATE
SUBSIDENCE HAS BEEN WEAKENING THE PAST HOUR. DRYING HAS DIMINISHED
ON WATER VAPOR EAST OF THE DIVIDE AND THE GROUND CLUTTER SIGNATURE
WE ASSOCIATE WITH HIGH WINDS ON THE RADAR HAS DIMINISHED. THE DEN
RAOB SHOWS LITTLE EVIDENCE OF MOUNTAIN TOP INVERSION AS WELL AND THE
DEN-GJT PRESSURE GRADIENT IS ONLY AROUND 6 MB. AS A RESULT THE
THREAT OF AN AMPLIFIED MOUNTAIN WAVE HAS DECREASED. FOR THESE
REASONS...THE HIGH WIND WARNING THAT WAS IN EFFECT FOR THE FRONT
RANGE FOOTHILLS HAS BEEN CANCELLED.
.SHORT TERM...IN THE MOUNTAINS TODAY AND TONIGHT... A STRONG
NORTHWESTERLY FLOW ALOFT CAN BE EXPECTED AHEAD OF A 140+ JET
DROPPING OUT OF IDAHO. MDLS CONTINUE TO SHOW PLENTY OF
MOISTURE...STRONG OROGRAPHICS AND GOOD MID LEVEL INSTABILITIES
(7-7.5C/KM). QG OMEGA HOWEVER IS SUBSIDENT THIS MORNING THEN ASCENT
INCREASES SIGNIFICANTLY AROUND 00Z...AS THE UPPER LEVEL JET MOVES
OVER THE STATE...ORIENTED FM ROUGHLY NW TO SE ACRS COLORADO. GOOD
QG OMEGA CONTINUES UNTIL 06Z...THEN STG DOWNWARD QG OMEGA RETURNS.
MID LEVEL INSTABILITIES DROP SIGNIFIANTLY AS WELL...SO KEEPING THE
WINTER STORM WARNING GOING UNTIL MIDNIGHT STILL LOOKS GOOD. SNOW
AMOUNTS IN THE 10-20 INCH RANGE STILL LOOK GOOD. HIGH WINDS ANOTHER
SOURCE OF CONTENTION. MAIN ADJUSTEMENT THIS MORNING WAS TO CANCEL
THIS HIGH WIND WARNING FOR ZONES 38 AND 39 THIS MORNING. ALTHOUGH
THERE IS A FAIRLY STG AREA OF POTENTIAL VORTICITY MOVING ACROSS
NORTHEAST COLORADO THIS MORNING...THE VERTICAL PROFILE HAS BEEN LESS
THAN FVBL FOR AN AMPLIFIED MOUNTAINS WAVE. MAIN INGREDIENT MISSING
IS A STG INVERSION AT MOUNTAINS TOP. ETA BUFFER DATA HINT AT ITS
DEVELOPING IN THE 12-15Z TIME FRAME THAN BREAK IT UP AS OVERALL IT
WILL BE RELATIVELY UNSTABLE. FOR THE NORTHEAST PLAINS...A STRONG
COLD FRONT IS PROGGED TO MOVE THROUGH NORTHEAST COLORADO LATE THIS
AFTN AND EVENING. STG SFC WINDS...STG QG ASCENT ALOFT AND GOOD
INSTABILITIES SHOULD MAKE FOR A QUICK BRUST OF SNOW THIS EVENING.
NAM12 IS FOCUSING MOST OF THE POTENTIAL ALONG THE PALMER DIVIDE.
INTERACTIVE SOUNDINGS SHOW A SATURDAY AMS AND RELAVTIVELY DEEP NNELY
WINDS FOR ABOUT A 3 HR TIME FRAME. ENUF FOR THE MDLS TO GENERATE 6
INCHES OVER ZONES 36 AND 41. FOR NOW WILL UP THE SNOW AMOUNTS AND
LET THE DAY SHIFT DECIDE ON THE POTENTIAL ISSUANCE OF A SNOW AND
BLOWING SNOW ADVISORY. AS FOR THE REST OF THE NORTHEAST
PLAINS...STG WINDS WILL BE THE MAIN CONCERN. BEST POTENTIAL WILL BE
LATE THIS AFTN AND EVENING AS COLD FRONT PLOWS THROUGH THE CWFA.
TIMING LOOKS TO BE A BIT SLOER THAN PRVS RUN SUGGESTED SO HAVE
DELAYED THE HIGH WIND WATCH BY ABOUT 3 HRS. ANOTHER STORM AREA OF
POTENTIAL VORTICTY DROPS ACROSS THE NORTHEAST PLAINS THIS EVENING AS
UPPER TROF MOVES INTO THE NRN GREAT PLAINS. WILL KEEP THE WATCH
THROUGH THIS EVENING FOR THE URBAN CORRIDOR AND ALL NIGHT FOR THE
RMNDR OF THE PLAINS.
.LONG TERM...VERY STRONG UPPER LEVEL TROF WILL BE EXITING INTO THE
CENTRAL PLAINS TUESDAY MORNING WITH MAIN CONCERNS FOR HIGH WINDS
ACROSS THE NORTHEAST PLAINS OF COLORADO. VERY STRONG SUBSIDENCE
BEHIND THE TROF WITH SUSTAINED WINDS OF 30-40 MPH. PER COORDINATION
WITH ADJ OFFICES/SHORT TERM WILL CONTINUE THE WATCH INTO TUESDAY
AFTERNOON. WINDS WILL PICK UP TUE AM AS SFC HEATING AND SUBSIDENCE
MIXES DOWN THE STRONGER WINDS. MSTR ACROSS THE MOUNTAINS WILL
CONTINUE TO GET MORE SHALLOW DURING THE DAY TUE...AND WILL JUST
MENTION SOME ISOLD -SHSN IN THE AM. MUCH COLDER AIRMASS WITH 700MB
TEMPS AROUND -15C. AIRMASS MODERATES INTO WEDNESDAY WITH STRONG MID
LEVEL WARMING BUT MID LVL INVERSIONS WILL KEEP LOW LVLS ON THE COOL
SIDE AND TEMPS MAY NOT REACH 50. WILL NEED TO ADUST WED HIGH TEMPS
DOWN A BIT.
WITH THE RIDGE ALOFT OVER THE EASTERN PAC THERE WILL A COUPLE OF
WAVES MOVING SOUTHWARD FROM CANADA IN THE LONGER TERM. THE FIRST ONE
MOVES SOUTHWARD LATE THU WITH ANOTHER WAVE BRUSHING NORTHEAST CO ON
SATURDAY. DOESNT LOOK LIKE A LOT OF PUNCH WITH THESE SYSTEMS SO
WONT MAKE MANY CHANGES AT THIS TIME.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING CONTINUING
UNTIL MIDNIGHT TONIGHT FOR NORTHERN MOUNTAINS...ZNS 31..33..34.
SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT TONIGHT FOR MOUNTAIN
VALLEYS...ZONES 30 AND 32.
HIGH WIND WATCH THIS EVENING FOR ZNS 38>41.
HIGH WIND WATCH TONIGHT THROUGH TUESDAY AFTERNOON FOR PORTIONS OF
EASTERN PLAINS OF COLORADO...ZONES
42..43..44..45..46..47..48..49..50..AND 51.
&&
COOPER/ENTREKINHazardous weather outlook, Nov 14, 5:01 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
501 AM MST MON NOV 14 2005
COZ030>051-141800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
501 AM MST MON NOV 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT
FOR THE NORTH CENTRAL MOUNTAINS OF COLORADO. STORM TOTALS ARE
EXPECTED TO RANGE FROM 10 TO 20 INCHES. A HIGH WIND WARNING IS IN
EFFECT FOR THE FRONT RANGE FOOTHILLS THROUGH THIS MORNING. WESTERLY
WINDS 25 TO 40 MPH ARE EXPECTED TO DEVELOP THIS MORNING WITH GUSTS
TO 75 MPH POSSIBLE. A HIGH WIND WATCH IN IN EFFECT FOR THE
NORTHEAST PLAINS OF COLORADO TONIGHT. NORTH WINDS OF 25 TO 35 MPH
WILL OCCUR WITH GUSTS UP TO 60 MPH POSSIBLE.
A STRONG NORTHWESTERLY FLOW ALOFT WILL BE OVER COLORADO AS THE UPPER
LEVEL JET STREAMS DROPS OUT OF IDAHO AND ACROSS COLORADO. A
VIGOROUS COLD FRONT ASSOCIATED WITH A SYSTEM MOVING INTO THE
NORTHERN GREAT PLAINS WILL PLOW ACROSS THE REGION EARLY THIS
EVENING. SCATTERED RAIN AND SNOW SHOWERS AS WELL AS ISOLATED
THUNDERSTORMS WILL ACCOMPANY THE FRONT. ALONG THE PALMER DIVIDE
SOUTH OF DENVER AND NEAR THE FOOTHILLS OF JEFFERSON AND DOUGLAS
COUNTIES...THERE COULD BE A QUICK 2 TO 4 INCHES THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH POSSIBLE GUSTS TO 60 MPH
WILL GRADUALLY DECREASE LATE IN THE AFTERNOON ACROSS THE NORTHEAST
PLAINS OF COLORADO.
DRY CONDITIONS AND SLOWLY WARMER TEMPERATURES WILL RETURN ON
WEDNESDAY. ANOTHER WEAK FRONT WILL MOVE THROUGH THE REGION ON
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COOPER/ENTREKIN
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- November 14, 8:00 AM MST to November 15, 12:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- November 14, 8:00 AM MST to November 15, 12:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Storm, Grand & Summit Counties Below 9000 Feet
- When
- November 14, 8:00 AM MST to November 15, 12:00 AM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- November 14, 8:00 AM MST to November 15, 8:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- November 14, 8:00 AM MST to November 15, 8:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, November 14 to 15, 2005$18 million · 2 events
- Tornado in Arkansas, November 14, 2005F1 · 1 event
- High Wind in South Dakota, November 14 to 15, 200558 kt wind · 18 events
- Lightning Strike in Arkansas, November 14, 20051 injured · 1 event
- Flash Flooding and Hail in Missouri, November 14 to 15, 200550 kt wind · 9 events
- Winter Storm in North Dakota, November 14 to 15, 20056 events
- Hail and Damaging Wind in Oklahoma, November 14, 2005$3,000 · 1.75 in hail · 6 events
- Winter Storm in Colorado, November 14, 20055 events
- High Wind in Utah, November 14, 200591 kt wind · 4 events
- High Wind in Colorado, November 14, 200571 kt wind · 4 events
- Heavy Snow in Colorado, November 14 to 15, 20054 events
- High Wind in Idaho, November 14, 200563 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484216, 5484217, 5484218, 5485552, 5485553.